I will like to bring your attention to a drug whose name is Xylazine. It is a non-opioid animal tranquilizer not approved for human use. We all know of the drug addiction epidemic and overdose crisis that has hugely impacted the community and country. For the last few years, we have correctly talked about fentanyl, which has taken many lives in our Santa Clarita.
Now, another extremely lethal and fatal drug has already impacted many parts of the country. It is known as Xylazine. Studies show that people exposed to Xylazine often use it in combination with other drugs, like fentanyl, knowingly or unknowingly. It is used with other drugs to enhance the duration of euphoric feeling.
Also known as “tranq,” Xylazine is a central nervous system depressant that can cause drowsiness, amnesia, slow breathing, slow heart rate, and brings blood pressure to dangerously low levels. Taking opioids in combination with Xylazine and other central nervous system depressants — like alcohol or benzodiazepines — increases the risk of life-threatening overdose.
In a suspected OD, naloxone, or Narcan, is given to a person.
However, because Xylazine is not an opioid, Narcan does not address the impact of Xylazine on breathing. Because of this, Narcan becomes less effective for a Xylazine-based OD.
Repeated xylazine use is associated with skin ulcers, abscesses and related complications. People report using Xylazine or Xylazine-containing drugs by injecting, snorting, swallowing, or inhaling.
I presented this information at the William S. Hart Union High School District board meeting on Aug. 17 and urged the board members, Superintendent Mike Kuhlman, teachers and parents to educate the kids about this deadly drug Xylazine and to stay away from all forms of illicit drugs.
Dr. Aakash Ahuja